Illinois, 2020

Flooding in Illinois, April 1 to 30, 2020

April 1 to 30, 2020 · NWS PAH · 2 events in 2 counties and zones

The Ohio River remained above flood stage through the month of April along its lowermost section around Cairo. The Ohio River first rose above flood stage at Cairo in early February, and it remained above flood stage throughout nearly the entire months of March and April.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

The Ohio River remained above flood stage through the month of April along its lowermost section around Cairo. The Ohio River first rose above flood stage at Cairo in early February, and it remained above flood stage throughout nearly the entire months of March and April. April was somewhat drier than previous months, allowing the river to fall unsteadily from its late March crest. Details on the flooding impacts are contained in the March report. Impacts gradually decreased as floodwaters lessened in April.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 31, 10:35 PM CST, 1 hour 25 minutes earlier.

Area forecast discussion, Mar 31, 10:35 PM CST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1135 PM CDT Tue Mar 31 2020

.SHORT TERM...(Tonight through Thursday night)
Issued at 242 PM CDT Tue Mar 31 2020

Clearing and colder weather will arrive tonight in the wake of the
departing 500 mb low. Clouds wrapping around the backside of the
system may linger as long as sunrise Wednesday in southwest
Indiana. However, most places will clear out early tonight.

The potential for frost does not look particularly high. The 850
mb flow will remain 20 to 35 kt through the overnight hours, and
the boundary layer will be seasonably deep. Some patchy frost is
possible. At this early stage of the growing season, the frost
potential is too low to warrant any advisory headlines. Lows will
be in the mid to upper 30s in most areas.

After a chilly start to the day, Wednesday will be sunny and
milder. A high pressure center will pass directly overhead late in
the day, ensuring mainly sunny skies and light winds. Highs will
be near 60 in most areas, except only mid 50s in southwest
Indiana.

As high pressure moves to our east on Wednesday night and
Thursday, low level winds will gradually become southeast. This
will result in a slight moderation in temps. Lows Wed night may
still get down into the upper 30s in sheltered areas, though.
Highs Thursday will be in the mid 60s despite some increase in
cloudiness.

On Thursday night, there is a small chance of showers reaching
southeast Missouri as the 500 mb ridge axis moves east of the
Mississippi River. Low level winds will become south ahead of a
cold front near the Kansas/Missouri border, bringing some moisture
northward. Lows will be in the upper 40s.

.LONG TERM...(Friday through Tuesday)
Issued at 242 PM CDT Tue Mar 31 2020

The primary player through the extended portion of the forecast will
be a ridge of high pressure extending from the Gulf Coast states
northward into the Ohio Valley. Initially Friday it gets pinched
between an advancing trough aloft moving out of the northern Rockies
and Plains, and a wrapped up storm system off the New England coast.
This has caused some trouble for the models in timing the arrival of
showers with the advancing trough.

At this time there is reasonable confidence in some showers arriving
over southeast Missouri and southern Illinois Friday and Friday
night, and then spreading eastward along with some thunderstorm
potential Saturday and Saturday night, as the ridge gets shunted
southward.

The upper ridge will pop back up over the region Sunday, and with
weak surface high pressure over the area, we should be mostly dry
Sunday and Sunday night. South winds will return Sunday night into
Monday and the upper ridge line will shift just east of the area. As
low-level moisture increases, disturbances moving eastward atop the
ridge will attempt to generate some showers and possibly even
thunderstorms Monday into Tuesday. With no cool air aloft to work
with, thunder may be a stretch, but most of the guidance does
develop just a little bit of at least elevated instability.

Temperatures will remain several degrees above normal through the
period. There will be no frost or freeze concerns.

&&

.AVIATION...
Issued at 1134 PM CDT Tue Mar 31 2020

With high pressure building over the WFO PAH TAF sites, VFR
conditions will be the rule for the entire forecast period. With
the exception of scattered diurnal cumulus, ceilings and
visibilities will remain unrestricted through the period.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...MY
LONG TERM...DRS
AVIATION...Smith
Hazardous weather outlook, Mar 31, 1:56 PM CST, 10 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
256 PM CDT Tue Mar 31 2020

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-012000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
256 PM CDT Tue Mar 31 2020

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

Refer to flood statements for information on area river flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A small chance of thunderstorms is forecast for all or a portion of
the area from Friday night through Saturday night, and again on
Monday. Locally heavy rainfall and lightning will be the primary
concerns.

Minor to moderate flooding will continue on some area rivers.
Refer to flood statements for more information.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

MY/DRS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Alexander

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Alexander County, Cairo to 2.5 mi SSW of Urbandale
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.000, -89.180

Flood, Pulaski

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Pulaski County, Olmsted to 2.1 mi ESE of Olmsted
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.180, -89.080

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2020Every state in 2020This day in weather historyWarnings in Illinois, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 883429, 883430.